View unanswered posts | View active topics It is currently Sat Dec 20, 2014 5:34 pm



Reply to topic  [ 8 posts ] 
 Seroquel CAUSING hallucinations? 
Author Message

Joined: Sun Jul 31, 2011 11:25 pm
Posts: 12
Location: NY (state, not city)
Post Seroquel CAUSING hallucinations?
Hi guys,

Sorry I haven't been on the boards much, but my dad was actually doing pretty well for the last few months so nothing was on my mind.

Dad's been on Seroquel (25 mg) and Aricept for about a year now with no particular problems except for a lot of drooling. For some reason his Dr. recently prescribed him Scopolamine for the drooling, even though it's an anti-cholergenic. When I noticed this I told my mom to keep an eye on him, and sure enough he started having hallucinations again, which hasn't happened since he was put on the Seroquel last summer.

He stopped talking the Scop. 5 days ago but is still seeing things. Now his dr. is advising him to stop taking the Seroquel as well because that might be making the problem worse? I'm a little confused as to how a drug that was prescribed to STOP hallucinations could now be causing them.

Any ideas?

_________________
Courtney, 27, helping to care for dad, 67, dx July 2011


Wed Jun 06, 2012 10:06 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Seroquel CAUSING hallucinations?
Drugs can have the opposite of the intended effect. Aricept, for example, can cause mental confusion or hallucinations in some.

Sorry to hear about the scopolamine...


Thu Jun 07, 2012 12:21 am
Profile

Joined: Wed Apr 11, 2012 9:32 pm
Posts: 61
Post Re: Seroquel CAUSING hallucinations?
It so amazing how the drugs react so differently in our LO's....Norris began having hallucinations as one of our first indications of Lewys, Dr. prescribed Exelon (more confusion, worse hallucinations), so it didn't work we stopped. The hallucinations continued but they are manageable, not frightening---but they just sit around the house all day. REM sleep began so the Dr. prescribed Seroquel, he now sleeps more peacefully, and the hallucinations stayed the same. Then the Dr. wanted to see if Namenda would help, it didn't improve the cognition--which is quite bad--but it increased his Parkinsons a great deal, so now we have decreased that dose to only 5 mg in the morning. It is just trial and error.....for all of us. So Seroquel for him doesn't decrease or increase hallucinations or dillusions, but it does help him get a restful night of sleep. Carol

_________________
Carol (67) caring for husband Norris (78) diagnosed PD in 1998, dx cognitive changes 2009, dx PDD/LewyBody variant 2011, still at home.


Thu Jun 07, 2012 1:00 pm
Profile

Joined: Sun Jun 24, 2007 5:35 pm
Posts: 344
Post Re: Seroquel CAUSING hallucinations?
Courtney, I wonder if he stopped taking both for a short while, then tried the Seroquel again if that would work. Kind of like starting over again once both got out of his system? It might be worth asking the doctor about.

You were sharp to catch the issue with scopolamine. It is right at the top of my husband's neurologist, Dr. Kaufer's, list of anticholinergics to beware of.

Earlier, John could not tolerate Sinemet, but can now. Crazy disease, this LBD.

Take care,
Pat

_________________
Pat Snyder, husband John, dx LBD 2007
Author of [i]Treasures in the Darkness: Extending Early Stage of LBD...[i][/i] [url]http://www.amazon.com/Treasures-Darkness-Extending-Alzheimers-Parkinsons/dp/1466428228/ref=sr_1_1?ie=UTF8&qid=1334092686&sr=8-1[/url]


Fri Jun 08, 2012 11:55 pm
Profile

Joined: Thu Apr 21, 2011 9:07 pm
Posts: 247
Post Re: Seroquel CAUSING hallucinations?
It is indeed difficult to determine an individual treatment plan that's best! Our PCP very wisely insists on changing only one small thing at a time, and watching for several weeks before drawing conclusions or considering alternatives. We recently had to increase my mom's seroquel dosage at night from 12.5 mg to 25 mg, after they moved to assisted living, as she was waking up fearful and agitated. She started sleeping better but reverted to having delusions (building on fire) during the day. I finally concluded that it was the internal drop in seroquel metabolite levels - the half-life is reported to be 7-8 hours - and when we increased her morning dosage also from 12.5 to 25 mg, so she has more or less a constant circulating level, she improved greatly and in fact has been much better than before the move, and my dad is more rested and relaxed after this change. One almost has to be a clinical pharmacologist (or, as they now call them, an "interventionist") to be a caregiver... Good luck!

Laurel

_________________
Laurel - mother (97) diagnosed April, 2011, with LBD; died May, 2014.


Sat Jun 09, 2012 1:58 pm
Profile

Joined: Wed Dec 30, 2009 1:46 pm
Posts: 3213
Location: WA
Post Re: Seroquel CAUSING hallucinations?
Strong anticholinergics, like scopolamine, can have long lasting, even permanent, effects. I'd be inclined to think it was the problem. Still, one never knows. As a friend said yesterday, 'If you've seen one Lewy, you've seen one Lewy'.

_________________
Pat [68] married to Derek [84] for 38 years; husband dx PDD/LBD 2005, probably began 2002 or earlier; late stage and in a SNF as of January 2011. Hospitalized 11/2/2013 and discharged to home Hospice. Passed away at home on 11/9/2013.


Sat Jun 09, 2012 2:47 pm
Profile

Joined: Sun Jun 24, 2007 5:35 pm
Posts: 344
Post Re: Seroquel CAUSING hallucinations?
Quote:
'If you've seen one Lewy, you've seen one Lewy'.


Pat, that has to be a classic quote for the LBD community! Made me laugh because it is so true!

Laurel, I like the way you reasoned out the dosage issue and solved your mom's problem. hope I can remember that in case we ever need it.

Pat

_________________
Pat Snyder, husband John, dx LBD 2007
Author of [i]Treasures in the Darkness: Extending Early Stage of LBD...[i][/i] [url]http://www.amazon.com/Treasures-Darkness-Extending-Alzheimers-Parkinsons/dp/1466428228/ref=sr_1_1?ie=UTF8&qid=1334092686&sr=8-1[/url]


Sat Jun 09, 2012 3:37 pm
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Post Re: Seroquel CAUSING hallucinations?
Laurel said:
"One almost has to be a clinical pharmacologist (or, as they now call them, an "interventionist") to be a caregiver."

Yes that and a scientist. I'm always so impressed at support group meetings when a caregiver reports on tracking medication side effects and making adjustments to meds, based upon rigorous data gathering!

A member here long ago, EricSEA, said that a good PharmD was worth his/her weight in gold.


Sat Jun 09, 2012 4:17 pm
Profile
Display posts from previous:  Sort by  
Reply to topic   [ 8 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by MaĆ«l Soucaze © 2010 phpBB.fr